Addiction: Substance Abuse Community
Ultram/Tramadol Withdrawal
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Ultram/Tramadol Withdrawal

Well, here it is. I was prescribed Ultram ER about 2 years ago for post-surgical chronic knee pain and had been taking 200 - 300mgs for about 1.5 years. I decided that I wanted to get off of it so with my Dr, I tapered all the way down to 25mgs over about a 3 month period. I have been off of it completely for around 14 days now. Even though I tapered, I felt like sh**t and it was mostly depression than a physical, flu-like thing. But I figured that was normal. After about 5 days or so without taking it, I had a better couple days. But then on the third day, I woke up feeling really depressed again, like I was back to square one. And that's how its been going...a couple good days and then wham, outta nowhere, back down, like a roller coaster. I don't know what to make of it becasue when I started to feel better, I assumed it would just continue upward, until I started doing some research and heard similar accounts of this up-and-down kind of deal. It seems like the better days are getting increased (I hope); I had a pretty good 3? days but then I woke up today just feeling so low. Can anyone give me an idea about when the depression will be go and then stay gone? I didn't cold-turkey it and while I expected to feel some withdrawal, I didn't think it would take this long.

Thanks.
Blank
2119804_tn?1334864646
I was a heavy Tramadol user...While I agree with everything the other posters have said, Tramadol also has a built-in anti-depressant similar to Effexor, so your body is adjusting to loosing more than just an opiate. There is no real easy way out of this except to stay on track. The ups and downs come and go but gradually get better and better and you will have more good days as time goes on.

Exercise is really important in helping your body rewire itself. I know both the regular opiates as well as Tramapuke are agents of the devil, but I really think Tramadol is worse and the detox is somewhat longer than with traditional opiates. I think the PDR has finally upgraded the dangers of Tramadol, but it is taking the medical community a while to catch up.

My father can't sleep without one Tramadol at bedtime. He says they do nothing for his pain, but he could not deal with the w/d of not sleeping so he is resigned to taking for life. At almost 78 I guess that is okay. I can't go that route! Good luck!
7 Comments Post a Comment
Blank
1767882_tn?1331412769
I did not come off of tram so I don't know specifically about that. However, from my understanding, ultram is a synthetic opioid with similar WD to hydro and oxy, which is what I was taking. I did a C/T withdrawal a little over 3 months ago. I would say I've had a similar experience with the mental part of this thing; I'll have a good day, then be in a pit of depression the next. I've had several good days followed by a few bad ones. As time passes, the good days are better and the bad days aren't so bad. It's almost imperceptible to me that I'm making progress, but the people around me notice that I'm in a better mood or smiling more or talking more or whatever so that's how I know I'm SLOWLY healing and becoming a sane, clean human being. I've found that nothing gets better overnight. Staying clean and being happy takes work for me, and by that I mean aftercare. We have to change how we think and how we relate to the world to become happy, I believe. The more work I do on me the happier I become. I can slide back into my old thinking (ME ME ME) very easily. It's a daily effort for me. Take care.
Blank
2122443_tn?1335785718
I am on my first day off tram so i have the same questions you do. I am feling very ill, no sleep and much more. I was just looking to connect wuth anyone dealing with the same issues as I have never done druges and would have never allowed this one in my treatment if I had not been told it was safe. Like heck it is..this is not safe at all. may you feel better soon, just do not give up.
Blank
1801781_tn?1373244154
I hope this helps!  It helped me when I was asking the same questions.

You have to remember how opiates work, and why you feel depressed etc. when you quit taking them and after you are over the withdrawals and often why we keep craving long after the physical withdrawals are over.

Opiates bound to the opioid receptors in your brain and body. They release their artificial endorphins to them, and block the bodies natural endorphins. After a while the neurons that produce the body's natural endorphins disappear. There is no need for them so they just don't rejuvenate like they would normally.

When you stop taking the opiates,  they leave your opioid receptors bare, and they are calling out for your body's natural endorphins, but there isn't any there at first. You body has to repopulate the neurons that make them, and this takes time.

Endorphins like dopamine  control your moods, anxiety, sadness, anger, happiness, pain etc.

You will slowly get your "old self" back as these neurons repopulate and begin increasing their endorphins production. After being off the opiates for a month, they should be about 45-50% of normal, and be back to normal within a year.
So hang in there, you will feel better and better as the months roll by.

Try keep busy and keep your mind focused on positive things instead of dwelling on the depression, anxiety, etc. that are only temporary and will disappear as your endorphins return to normal.



Blank
2119804_tn?1334864646
I was a heavy Tramadol user...While I agree with everything the other posters have said, Tramadol also has a built-in anti-depressant similar to Effexor, so your body is adjusting to loosing more than just an opiate. There is no real easy way out of this except to stay on track. The ups and downs come and go but gradually get better and better and you will have more good days as time goes on.

Exercise is really important in helping your body rewire itself. I know both the regular opiates as well as Tramapuke are agents of the devil, but I really think Tramadol is worse and the detox is somewhat longer than with traditional opiates. I think the PDR has finally upgraded the dangers of Tramadol, but it is taking the medical community a while to catch up.

My father can't sleep without one Tramadol at bedtime. He says they do nothing for his pain, but he could not deal with the w/d of not sleeping so he is resigned to taking for life. At almost 78 I guess that is okay. I can't go that route! Good luck!
Blank
2119804_tn?1334864646
Hopefully you have not been a real abuser like me. I, at one time, was taking 18-20 pills a day. I tapered down and finally flushed the rest. I had a month of physical detox but the first week was by far the worst. Lingering restlessness and insomnia were longer symptoms. It does get better, day by day. Exercise is great, warm baths, imodium (immodium) and gatorade. Good luck.
Blank
Avatar_m_tn
Thanks for your reply. I know Tram is different than other opiates due to the adntidepressant component. I;m going to stick it out - no way I'm going back on them. But it ***** knowing that if you have a good day, it's not an indication you're out of the woods like with other opiates. I've kicked others and there is a distinct time when you can say you're "over the hump". Not with the tram it seems.
Blank
Avatar_f_tn
Hi there!  I was SUPER addicted to tramadol.  Took lots and lots and lots a day for a while.  I went cold turkey, and I'm really glad you didn't do that.  I had some depression and ended up going on an anti-depressant for it.  I resisted it for a while, but I finally broke down and went to my doc for some help.  That may be what you need to do.  Give him a call at least.  In my opinion.....tramadol is just SO different from any other pill I ever detoxed and recovered from.  It has that anti-depressant component, and it really messes with your chemicals in your brain.  I'm sure the depression would go away on it's own eventually, but I think that's something that you should speak to your doc about.  Exercise helps some.  The amino acid protocol has some helpful info too for building your body and brain back to where it should be.  I've been off of it for over two years now, but reading your post, I can still feel that feeling that you're talking about!!!  It sure takes me back.  

Sorry you're having trouble! Give your doc a call, ok?  Let me know if I can help! : )

Lea Ann
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Addiction Answerers
352798_tn?1399301754
Blank
GoingToMakeIt
Near Seattle, WA
3197167_tn?1348972206
Blank
clean_in_ks
KS
3092482_tn?1383176848
Blank
weaver71
CA
4113881_tn?1401895587
Blank
ActingBrandNew
Torrance, CA
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
6942344_tn?1405732905
Blank
Amandag78
Perth, Australia